Custom Search

News

Sunday 07 September 2003

Prochlorperazine-induced cholestasis in a patient with alpha-1 antitrypsin deficiency.

By: Mindikoglu AL, Anantharaju A, Hartman GG

A case of a 58-year-old woman with history of bilateral lung transplant secondary to alpha-1 antitrypsin deficiency (PIZZ), who presented with a severe drug-induced cholestasis secondary to prochlorperazine is reported.

After 27 months of prochlorperazine use, she developed liver failure consisting of jaundice with ascites. Computed tomography of the abdomen, abdominal ultrasonography as well as an endoscopic retrograde cholangiopancreatography showed no evidence for biliary obstruction. Liver biopsy demonstrated diffuse ongoing advanced chronic cholestasis, moderate portal and periportal inflammation as well as bridging fibrosis. During her hospitalization, her total bilirubin increased to 38.6 mg/dL; alkaline phosphatase to 362 IU/L, alanine aminotransferase to 71 IU/L and aspartate aminotransferase to 88 IU/L. After several weeks of ursodiol therapy without clinical improvement the prochlorperazine was discontinued and was followed by a rapid improvement in her measures of liver injury. An immediate decline of her serum total bilirubin and alkaline phosphatase to 21.4 mg/dL and 258 IU/L, respectively, occurred strongly suggesting the idea of a prochlorperazine-induced injury.

Use of this site is subject to the following terms of use